Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS State College, PA

August 9, 2024Bedford County, Fulton County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 9, 2024, 12:12 AM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2024, 12:12 AM EDT (04:12 UTC)
Expired
Aug 9, 2024, 3:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 104 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:00 AM EDTFLOODEverett, PAMPING reports of flooding of roads and low lying areas around Everett.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGUS51 KCTP 090412
FFWCTP
PAC009-057-090715-
/O.NEW.KCTP.FF.W.0007.240809T0412Z-240809T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1212 AM EDT Fri Aug 9 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Southeastern Bedford County in south central Pennsylvania...
  Fulton County in south central Pennsylvania...

* Until 315 AM EDT.

* At 1212 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  1.5 to 3 inches in 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Breezewood, Warfordsburg, Clearville, Everett, McConnellsburg, 
  Harrisonville, Big Cove Tannery, Crystal Springs, Waterfall, Wells 
  Tannery, Fort Littleton, Needmore, Valley-Hi, Locust Grove, 
  Saluvia, Sideling Hill Rest Area, Barnes Gap, Inglesmith and 
  Rainsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4017 7814 4013 7808 4010 7793 4006 7786
      4000 7792 3983 7800 3972 7810 3972 7860
      4003 7845

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR

$$

Colbert
1 follow-up statement
167 
WGUS71 KCTP 090556
FFSCTP

Flash Flood Statement
National Weather Service State College PA
156 AM EDT Fri Aug 9 2024

PAC009-057-090715-
/O.CON.KCTP.FF.W.0007.000000T0000Z-240809T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford PA-Fulton PA-
156 AM EDT Fri Aug 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT EARLY THIS 
MORNING FOR SOUTHEASTERN BEDFORD AND FULTON COUNTIES...

At 156 AM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 1.5 and 
4 inches of rain have fallen. The expected rainfall rate is 1 to 2 
inches in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Breezewood, Warfordsburg, Clearville, Everett, McConnellsburg, 
  Harrisonville, Big Cove Tannery, Crystal Springs, Waterfall, Wells 
  Tannery, Fort Littleton, Needmore, Valley-Hi, Locust Grove, 
  Saluvia, Sideling Hill Rest Area, Barnes Gap, Inglesmith and 
  Rainsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4003 7845 4017 7814 4013 7808 4010 7793
      4006 7786 4000 7792 3983 7800 3972 7810
      3972 7860

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Jurewicz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:54 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 8, 10:54 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
1054 PM EDT Thu Aug 8 2024

.SYNOPSIS...
A frontal boundary will slowly lift northward overnight and
early Friday. The remnants of Tropical Storm Debby will lift
north across the area on Friday, as it merges with a cold front
approaching from the west. Drier conditions will prevail for
the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
845 pm update... Narrow, but transitory moderate-heavy rain
bands continue to form over southern PA this evening, near and
just north of a stationary front, and also just ahead of Debby's
main rainfall shield. Only patchy light rain and drizzle is
present at this time north of I-80.

As Debby's remnant circulation moves northward overnight, steady
moderate-heavy rainfall will overspread the southern PA counties
first, then reach the northern tier towards daybreak.

As a truly tropical environment spreads into the Commonwealth
during the night, temperatures and dew points may actually nudge
upward a bit, especially south of US-22/I-78.

The upward trend in temperatures/low-level moisture will likely
continue to fuel some destabilization from south-north and
embedded convective elements, especially after midnight. This,
combined with strengthening low-level shear/enlarging
hodographs, could pose the threat for isolated tornadoes towards
daybreak, especially for the Middle and Lower Susquehanna
Valleys. We'll be watching this potential with a keen eye,
along with obviously the heavy rain/hydro threats.

No real changes in the overall forecast philosophy in terms of
Debby's rainfall totals, with a solid swath of 3-5" and locally
higher amounts in a band from south-central up through northeast
PA. There are some growing signals in some of our high-
resolution guidance for narrow bands of very heavy rainfall in
parts of the Susquehanna Valley as well, likely via narrow
spiral rain bands on the eastern side of Debby's circulation
center. Hence, one of the reasons that we expanded the Flood
Watch eastward through the Lower Susquehanna Valley and into the
western edge of the Poconos.

Previous discussion... Did think about expanding flood watch
into the east more, given how wet it has been, but QPF lower
there, held river fcst down for now. Some showers overnight and
so far today, but these are weaker now and lifting northward.
The 00Z EC has an interesting QPF max well north of the PA
border. The showers lifting north across our area at the current
time might find more heating to the north, then to our south.

Adjusted temperatures and dewpoints a bit, but overall these
fields are good, in line with frontal system slowly lifting
north and west.

SPC upgraded day 1 to push marginal into far south central
PA late tonight. Main change was to up POPS later tonight,
as timing of the system is a bit faster now.

&&

.SHORT TERM /FRIDAY NIGHT/...
9 pm update... The latest model guidance is trending faster
with the back edge of Debby's steady rainfall late Friday
afternoon, and even some potential late day clearing near and
west of I-99. We largely followed these trends in our gridded
fields.

Previous discussion...
As noted earlier, I looked over expected southeast flow and
high dewpoints across eastern areas for Friday. Our grids in
line with current guidance. Some support to see a small shift of
the outlook for storms on Friday a bit to the west, if track of
system remains close to the current track.

New discussion.

Anyway, SPC did upgrade the area a bit further west, and also
now a slight risk into eastern areas.

Main change to Friday was to end the widespread showers and
storms a bit faster now, than earlier fcst.

Still looks like the accelerating remnants of Debby will track
from near KHGR to near KAVP during Friday afternoon.

Main change to the QPF so far was to keep amts about the same,
but make the area a bit on the narrow side. Still expect
most areas to see 3 to 4 inches, with locally higher amts.
Will adjust more as needed, WPC call here shortly.

Still a bit early, but the combination of low to mid 70
dewpoints and strong southeast flow at low levels would
support strong to severe storms, and perhaps a short lived
tornado, if one gets some dry air aloft and some heating. Main
threat for storms would be across the Susquehanna Vly, where
there would be more time for heating. Also working on dewpoints
in the mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level troughing over PA throughout weekend and into the
middle of next week continues to support temperatures running a
few degrees below normal. Surface ridging and low-pwat air
should result in mainly dry weather with plenty of sunshine
through Monday over most of the region. However, the air mass
crossing the Grt Lks will be cool enough to support some lake
effect cloud cover and perhaps a few showers over parts of
Warren, McKean, and Potter counties.

Moderating surface temps/dewpoints could provide for pleasant
days towards the end of next week. The only synoptic forcing in
place will be weak lingering troughing over Pennsylvania, which
could support isolated diurnally- driven convection across the
northern tier on Tuesday through Thursday.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
00z update... Very high confidence (80-90%) in deteriorating
flight conditions later tonight and much of Friday throughout
Central PA, as heavy rain and low ceilings bring solid IFR
restrictions.

The best chance for embedded thunderstorms will be from about
15z through 21z Friday in the Lower Susquehanna Valley, so we
did add a VCTS group for KMDT and KLNS.

E-SE surface winds will slowly increase overnight, and become
gusty on Friday (up to 20-25 kt), especially at KLNS and KMDT.
KBFD and KJST should see a wind shift to W late in the day.

Late day improvement is most likely (50-70% chance) at KBFD and
KJST, with less confidence elsewhere.

Outlook...

Sat..Trending VFR with time, with gusty wind 20-25kt from ~270
degrees.

Sun...VFR/no sig wx.

Mon-Tue...PM Scattered SHRA/TSRA across N PA.

&&

.HYDROLOGY...
The remnants of Tropical Storm Debby will begin to accelerate
towards central Pennsylvania, but will still bring heavy
rainfall beginning late this evening and continuing through
Friday. The heaviest rainfall is expected to begin overnight
(~12am across the southern tier to ~2am northern tier) with
rainfall rates of 1-3"/hr in the heaviest showers/isolated
thunderstorms. Heavy rainfall will continue throughout much of
the day before rainfall begins to exit quickly to the east by
Saturday evening. Current Event-Total QPF of 3-5" and localized
amounts up to 7" along the Alleghenies have been fairly
consistent in model guidance outside of some shifting in the
track of the remnant low.

Recent rainfall has allowed for relatively low FFG values
across central portions of the CWA. The Flood Watch was expanded
this cycle where some guidance has signaled for heavier
rainfall. Impacts from the rainfall will continue into the
weekend, where the Susquehanna and Juniata basins will begin to
rise towards minor flood stage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 AM EDT Friday through late Friday night for
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...Lambert/Fitzgerald/Martin
NEAR TERM...Jurewicz/Lambert/Fitzgerald/Martin
SHORT TERM...Lambert/Fitzgerald/Banghoff/Martin
LONG TERM...NPB/Bowen
AVIATION...Jurewicz/NPB
HYDROLOGY...NPB
Hazardous weather outlook, Aug 8, 10:17 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1017 PM EDT Thu Aug 8 2024

PAZ004-005-010-100230-
Warren-McKean-Elk-
1017 PM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100230-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1017 PM EDT Thu Aug 8 2024

...FLOOD WATCH IN EFFECT FROM 2 AM EDT FRIDAY THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

The remnants of Tropical Storm Debby will drift north across
South-Central Pennsylvania and the Susquehanna Valley on Friday,
bringing the likelihood for widespread heavy rainfall of 2 to 4
inches, with locally higher amounts possible.

This heavy rainfall could lead to flooding of poor drainage areas,
small streams and possibly even some points along the larger rivers
Friday into Saturday.

There is also a chance for fast moving strong to severe
thunderstorms
on Friday, with the potential for a brief tornado.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:30 AM EDTFlash Flood WarningCTPCumberland, Dauphin, York99 min
Aug 9, 5:10 AM EDTAreal Flood WarningCTPBedford, Fulton5 hr
Aug 9, 6:05 AM EDTSpecial Weather StatementCTPSnyder, Union25 min
Aug 9, 6:28 AM EDTSpecial Weather StatementCTPUnion32 min
Aug 9, 6:34 AM EDTAreal Flood WarningCTPBlair, Cambria, Huntingdon4 hr
Aug 9, 7:06 AM EDTFlash Flood WarningCTPLycoming, Union2 hr
Aug 9, 7:13 AM EDTAreal Flood WarningCTPFranklin5 hr
Aug 9, 7:27 AM EDTRiver Flood WarningCTPCumberland, York21 hr
Aug 9, 7:52 AM EDTFlash Flood WarningCTPLycoming, Tioga2 hr
Aug 9, 8:27 AM EDTTornado WarningCTPAdams, York33 min
Aug 9, 8:34 AM EDTAreal Flood WarningCTPAdams, Cumberland, Dauphin, Juniata, Northumberland, Perry and 2 more7 hr
Aug 9, 8:44 AM EDTFlash Flood WarningCTPAdams, York2 hr
Aug 9, 8:47 AM EDTAreal Flood WarningCTPCentre, Clearfield4 hr
Aug 9, 8:54 AM EDTFlash Flood WarningCTPTioga6 hr
Aug 9, 9:00 AM EDTAreal Flood WarningCTPJuniata, Mifflin, Perry6 hr
Aug 9, 9:18 AM EDTFlash Flood WarningCTPCumberland, Dauphin, York117 min
Aug 9, 9:30 AM EDTAreal Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Tioga and 1 more11 hr
Aug 9, 9:54 AM EDTAreal Flood WarningCTPCameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more10 hr
Aug 9, 10:07 AM EDTFlash Flood WarningCTPYork113 min
Aug 9, 10:19 AM EDTRiver Flood WarningCTPBlair, Huntingdon5 hr
Aug 9, 10:22 AM EDTRiver Flood WarningCTPSnyder, Union22 hr
Aug 9, 10:58 AM EDTFlash Flood Warning EmergencyCTPPotter, Tioga6 hr
Aug 9, 11:33 AM EDTSpecial Weather StatementCTPSchuylkill42 min
Aug 9, 11:41 AM EDTAreal Flood WarningCTPCambria79 min
Aug 9, 11:49 AM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan5 hr
Aug 9, 11:58 AM EDTRiver Flood WarningCTPHuntingdon16 hr
Aug 9, 12:06 PM EDTAreal Flood WarningCTPYork3 hr
Aug 9, 12:27 PM EDTAreal Flood WarningCTPSchuylkill3 hr
Aug 9, 12:34 PM EDTFlash Flood Warning Considerable damage threatCTPLycoming116 min
Aug 9, 12:45 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 9, 1:31 PM EDTRiver Flood WarningCTPTioga3 hr
Aug 9, 4:56 PM EDTRiver Flood WarningCTPCentre, Clinton12 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.